Neurol India Home 
 

LETTER TO EDITOR
Year : 2004  |  Volume : 52  |  Issue : 2  |  Page : 274--275

Olanzapine for delirium in parkinsonism: Therapeutic benefits in lieu of adverse consequences

N Gupta1, Parveen Sharma1, S Prabhakar2,  
1 Departments of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160012, India
2 Departments of Neurology, Postgraduate Institute of Medical Education and Research, Chandigarh - 160012, India

Correspondence Address:
N Gupta
Departments of Psychiatry, Postgraduate Institute of Medical Education and Research, Chandigarh - 160012
India




How to cite this article:
Gupta N, Sharma P, Prabhakar S. Olanzapine for delirium in parkinsonism: Therapeutic benefits in lieu of adverse consequences.Neurol India 2004;52:274-275


How to cite this URL:
Gupta N, Sharma P, Prabhakar S. Olanzapine for delirium in parkinsonism: Therapeutic benefits in lieu of adverse consequences. Neurol India [serial online] 2004 [cited 2021 Sep 19 ];52:274-275
Available from: https://www.neurologyindia.com/text.asp?2004/52/2/274/11073


Full Text

Sir,

Drug-induced (dopaminomimetic) psychosis and confusional states (i.e. delirium) are found to occur frequently in parkinsonism.[1] Delirium is generally managed by the withdrawal of anticholinergic and dopamine agonist drugs, individually or concomitantly.[2] If necessary, antipsychotics are instituted in low doses.[2] Atypical antipsychotics (clozapine, olanzapine) though reportedly useful, are associated with delirium or confusion as an adverse effect due to intrinsic anticholinergic properties,[1] mediated through muscarinic M1 receptors in the brain.[3]

A 31-year-old woman presented with history of obstructive hydrocephalus (due to aqueductal stenosis) 2-1/2 years back, which was successfully managed with a ventriculo-peritoneal shunt. There was a recurrence of symptoms, associated with delirium, about 1 year back. This was followed by the appearance of extrapyramidal symptoms in the form of bradykinesia, rigidity, and tremors. A diagnosis of post-anoxic parkinsonism was made. She was treated with a combination of 25/100 mg levodopa/carbidopa half tablet three times daily, and trihexiphenydl 2 mg once daily. She improved but developed withdrawn and retarded behavior one month prior to our evaluation. Imipramine (a tricyclic antidepressant) 25 mg three times daily was added by an external agency, but this led to worsening of symptoms. On psychiatric evaluation she was found to be in delirium, diagnosed as per DSM-IV criteria, for a period of 2 weeks. She was initially managed by stoppage of all drugs except levodopa/carbidopa (25/100mg), which was reduced from four tablets to half tablet three times daily. No clinical change in delirium with worsening of parkinsonism features (gross tremors leading to inability to swallow and sit or walk unsupported) necessitated hike in dose of levodopa/carbidopa (25/100 mg) to three times daily. Haloperidol, a preferred drug for treating delirium,[4] and other typical antipsychotics were not initiated as they could have worsened the parkinsonism features.[5] Clozapine was not started due to lowered level of consciousness and drooling of saliva secondary to the clinical diagnosis; these could have worsened due to the side-effect profile of clozapine. Risperidone (an atypical antipsychotic) could not be tolerated as, on initiation, at 1mg/day there was marked drowsiness and increase in rigidity. Low-dose olanzapine (initiation dose = 1.25 mg once daily, maximum dose = 3.75 mg once daily), gradually titrated, led to resolution of delirium with no further worsening of motor symptoms over a three-week period. The patient thereafter maintained this delirium-free state over a follow-up period of eight weeks. During this time, no increased motor symptomatology was reported and none was detected on examination. Dopaminergic medications were not decreased. Thereafter, olanzapine was discontinued and she has maintained well for a period of twelve months.

Literature till date has mentioned the efficacy of olanzapine in treating dopaminomimetic psychosis, simultaneously cautioning about delirium[1],[5] and worsening of parkinsonism[6],[7] as its side-effects. Our patient did not develop worsening of motor symptomatology during treatment with olanzapine, a response that was maintained on follow-up too. The delirium also responded favorably.

Olanzapine demonstrates significant antagonism of serotonergic 5HT3 receptors leading to potentially cognitive-enhancing effects.[3] It is also associated with differential antagonism of dopaminergic, histaminergic, cholinergic and serotonergic receptors in the brain. This differential antagonism of M1 and 5HT3 receptors could possibly explain the observed beneficial effect rather than a deleterious effect on the delirium in our case. To the best of our knowledge, this is the first case report in which olanzapine has been successfully used to treat delirium, an otherwise documented side-effect of the same.[3] This patient's experience also illustrates that failure of one atypical neuroleptic does not preclude success with a second atypical neuroleptic. Further studies are warranted to understand the biological basis of this therapeutic response so as to establish the potential of olanzapine as a possible useful agent for managing psychotic and confusional states in patients with parkinsonism.

References

1Wolters ECh. Dopaminomimetic psychosis in parkinson's disease patients: Diagnosis and treatment. Neurology 1999;52:S10-13.
2Lishman WA. Organic Psychiatry: The psychological consequences of cerebral disorder 3rd (Ed). Blackwell Science. Oxford 1998.
3Sadock BJ, Sadock VA. Comprehensive Textbook of Psychiatry, 7th (Ed). Philadelphia: Lippincott Williams & Wilkins 2000.
4Trzepacz PT. Delirium: Advances in diagnosis, pathophysiology and treatment. Psychiatr Clin North Am 1996;19:429-48.
5Juncos JL. Management of psychotic aspects of Parkinson's disease. J Clin Psychiatry 1000;60:42-53.
6Friedman J. Olanzapine in the treatment of dopaminomimetic psychosis in patients with Parkinson's disease. Neurology 1998;50:1195-6.
7Weiner WJ, Minager A, Shulman LM. Quetiapine for L-dopa-induced psychosis in PD. Neurology 2000;54:1538.